Florida, 2016

Wildfire in Florida, May 4, 2016

May 4, 2016 · NWS JAX · 1 event in 1 county or zone

Prevailing west coast sea breeze regime with scattered afternoon thunderstorms.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Prevailing west coast sea breeze regime with scattered afternoon thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 4, 9:50 AM EST, 3 hours 40 minutes earlier.

Area forecast discussion, May 4, 9:50 AM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1050 AM EDT WED MAY 4 2016

.UPDATE...WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS
ARE OCCURRING FROM JACKSONVILLE TO GAINESVILLE AND POINTS
SOUTHWARD THIS MORNING. A COLD FRONT CURRENTLY RESIDES FROM PONTE
VEDRA TO JUST NORTH OF OCALA. THIS COLD FRONT WILL CONTINUE TO
PUSH SOUTHEASTWARD DURING THE DAY. IN THE MEANTIME...SOME DRIER
AIR IS STARTING TO WORK INTO SOUTHEAST GEORGIA WITH DEWPOINTS IN
THE LOWER TO MID 50S ACROSS THE NORTHERN PRECIPICE OF THE CWA.
ISODROSOTHERM ANALSIS SHOWING DEWPOINTS IN THE 65 TO 70 DEGREE
RANGE SOUTH OF THE FRONT WHERE BULK SHEAR IS AROUND 50 AND
SLIGHTLY ABOVE WITH CAPES STILL NEAR 1000 J/KG. HAVE STRATIFIED
POP ACROSS THE SE GA AND NE FL REGION WITH POPS NEAR NIL ACROSS
INTERIOR SE GA AND LIKELY CHANCES ACROSS NORTH CENTRAL FLORIDA. A
FEW STORMS COULD BE STRONG TO MARGINALLY SEVERE SOUTH OF A LINE
FROM SAINT AUGUSTINE TO GAINESVILLE THIS LATE MORNING AND EARLY
AFTERNOON. DRIER AIR MASS WILL FILTER INTO NORTHEAST FL IN THE
WAKE OF THE FRONT THIS MID TO LATE AFTERNOON.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO IMPACT THE
NE FL TERMINALS THRU 16Z...WITH A PERIOD OF SUB-VFR CONDITIONS
EXPECTED NEAR SHOWERS AND THUNDERSTORMS. ACTIVITY WILL MOVE
QUICKLY EASTWARD...ENDING AT THE DUVAL COUNTY TERMINALS AROUND
15Z...AND MOVING OFFSHORE OF SGJ AROUND 17Z. A FEW STRONG
THUNDERSTORMS WILL BE POSSIBLE AT THE NORTHEAST FL TERMINALS THIS
MORNING AND EARLY AFTERNOON...WITH WIND GUSTS TO 35 TO 40 MPH POSSIBLE.
VFR CONDITIONS WILL PREVAIL REGION-WIDE BY 18Z.

&&

.MARINE...A COLD FRONT HAVE CROSSED THE GEORGIA WATERS THIS
MORNING...AND WILL PASS THROUGH THE OFFSHORE FLORIDA WATERS BY
LATE THIS AFTERNOON. SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE
FRONTAL PASSAGE OVER THE FLORIDA WATERS...SOUTH OF PONTE VEDRA.  LOW
PRESSURE WILL THEN ORGANIZE NEAR THE NORTH CAROLINA OUTER BANKS
TONIGHT...TIGHTENING OUR LOCAL PRESSURE GRADIENT WITH
WEST/NORTHWEST WINDS INCREASING TO CAUTION SPEEDS OVER BOTH THE
NEAR SHORE AND OFFSHORE WATERS. SMALL CRAFT ADVISORY CONDITIONS
MAY DEVELOP OVER THE OFFSHORE GEORGIA WATERS DURING THE PREDAWN
HOURS ON THURS MORNING...AND WILL OVERSPREAD THE REST OF THE
GEORGIA AND FLORIDA WATERS BY THE LATE MORNING AND EARLY AFTERNOON
HOURS. SEAS OFFSHORE WILL PEAK IN THE 5-7 FT RANGE THURS NIGHT.
WINDS WILL LIKELY SUBSIDE BACK TO CAUTION LEVELS ON THURS NIGHT IN
THE NEAR SHORE WATERS...WITH SCA CONDITIONS CONTINUING THROUGH
AROUND SUNRISE ON FRI OFFSHORE. HIGH PRESSURE CENTERED OVER TEXAS
ON FRIDAY WILL BUILD EAST/SOUTHEASTWARD OVER THE GULF OF MEXICO
THIS WEEKEND. CAUTION CONDITIONS MAY CONTINUE THROUGH FRI NIGHT
OFFSHORE...WITH OFFSHORE WINDS CONTINUING THIS WEEKEND BUT SPEEDS
REMAINING BELOW CAUTION CRITERIA.

RIP CURRENTS: LOW RISK EXPECTED THROUGH AT LEAST FRIDAY DUE TO
OFFSHORE WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  80  54  72  49 /  10   0  10   0
SSI  79  59  73  52 /  20  10   0   0
JAX  83  56  76  52 /  30  10   0   0
SGJ  81  60  76  56 /  50  20   0   0
GNV  82  56  77  50 /  50  10   0   0
OCF  81  56  80  52 /  70  20   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

CORDERO/HESS/COMBS
Hazardous weather outlook, May 4, 3:51 AM EST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
451 AM EDT WED MAY 4 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-050900-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
451 AM EDT WED MAY 4 2016

...STRONG THUNDERSTORMS POSSIBLE THIS MORNING OVER NORTH CENTRAL
AND PORTIONS OF NORTHEAST FLORIDA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT WILL PROGRESS SOUTHEASTWARD THROUGH OUR AREA TODAY.
STRONG THUNDERSTORMS WILL BE POSSIBLE AHEAD OF THE FRONT THIS
MORNING OVER NORTH CENTRAL AND PORTIONS OF NORTHEAST FLORIDA.
STORM MOTION WILL GENERALLY BE EASTWARD AROUND 30 MPH. STRONGER
ACTIVITY WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 40-55
MPH...SMALL HAIL...AND FREQUENT LIGHTNING STRIKES. ACTIVITY MAY
LINGER THROUGH THE MID-AFTERNOON HOURS IN NORTH CENTRAL FLORIDA.

NORTHWESTERLY WINDS WILL STRENGTHEN OVER THE COASTAL WATERS
TONIGHT. A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR PORTIONS OF
THE OFFSHORE WATERS AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED FOR THURSDAY OVER
BOTH THE NEAR SHORE AND OFFSHORE WATERS...WITH ADVISORY CONDITIONS
CONTINUING THROUGH EARLY FRIDAY MORNING OFFSHORE.

BREEZY TO WINDY NORTHWESTERLY WINDS AND A MUCH DRIER AIR MASS WILL
CREATE AN ELEVATED FIRE DANGER ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

NELSON

In the hours before

Special weather statement, May 4, 11:34 AM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1234 PM EDT WED MAY 4 2016

FLZ036-037-040-041715-
ALACHUA FL-MARION FL-PUTNAM FL-
1234 PM EDT WED MAY 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALACHUA...WEST
CENTRAL PUTNAM AND NORTHWESTERN MARION COUNTIES UNTIL 115 PM EDT...

AT 1234 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CROSS CREEK...OR 9 MILES WEST OF CITRA...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER CAN BE EXPECTED.

LOCATIONS IMPACTED INCLUDE...
INTERLACHEN...FORT MCCOY...CITRA...MELROSE...HAWTHORNE...ORANGE SPRINGS...
CROSS CREEK...MELROSE LANDING...ORANGE HEIGHTS...SPARR...NEWNANS LAKE...
ROCHELLE...MICANOPY...REDDICK...MCINTOSH...LOWELL...FLEMINGTON...GROVE
PARK...JOHNSON AND HOG VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2929 8227 2945 8241 2948 8241 2949 8242
      2976 8214 2965 8191 2933 8187
TIME...MOT...LOC 1634Z 230DEG 40KT 2945 8226

HESS
Local storm report, May 4, 11:46 AM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1246 PM EDT WED MAY 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     HAIL             ST. AUGUSTINE SHORES    29.81N 81.31W
05/04/2016  E0.25 INCH       ST. JOHNS          FL   PUBLIC

            SOCIAL MEDIA POST REPORTING PEA SIZE HAIL IN ST.
            AUGUSTINE SHORES.

&&

COMBS
Special weather statement, May 4, 12:22 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
122 PM EDT WED MAY 4 2016

FLZ031>033-036-037-041815-
ALACHUA FL-BRADFORD FL-CLAY FL-ST. JOHNS FL-PUTNAM FL-
122 PM EDT WED MAY 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. JOHNS...EAST CENTRAL
ALACHUA...NORTHERN PUTNAM...SOUTHEASTERN BRADFORD AND SOUTHERN CLAY
COUNTIES UNTIL 215 PM EDT...

AT 122 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MELROSE...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 30 TO 40 MPH
CAN BE EXPECTED.

LOCATIONS IMPACTED INCLUDE...
SAINT AUGUSTINE...PALATKA...GREEN COVE SPRINGS...INTERLACHEN...KEYSTONE
HEIGHTS...HASTINGS...MELROSE...WORLD GOLF VILLAGE...SAINT AUGUSTINE
BEACH...HAWTHORNE...GEORGE'S LAKE...MELROSE LANDING...SAINT AUGUSTINE
SHORES...LAKE GENEVA...SAINT AUGUSTINE SOUTH...BARDIN...GUANA RIVER STATE
PARK...VILANO BEACH...BOSTWICK AND FLORAHOME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2976 8123 2958 8209 2979 8218 3008 8134
TIME...MOT...LOC 1722Z 245DEG 38KT 2970 8205

HESS
Special weather statement, May 4, 12:27 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
127 PM EDT WED MAY 4 2016

FLZ036-041815-
ALACHUA FL-
127 PM EDT WED MAY 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALACHUA COUNTY UNTIL 215
PM EDT...

AT 126 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ARCHER...OR 10 MILES NORTHEAST OF BRONSON...MOVING NORTHEAST AT 30
MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 30 TO 40 MPH
CAN BE EXPECTED.

LOCATIONS IMPACTED INCLUDE...
GAINESVILLE...ALACHUA...HAWTHORNE...ARCHER...GAINESVILLE AIRPORT...NEWNANS
LAKE...UNIVERSITY OF FLORIDA...ORANGE HEIGHTS...ROCHELLE...WALDO...
MICANOPY AND GROVE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2948 8255 2954 8256 2954 8261 2962 8266
      2962 8265 2985 8219 2984 8217 2961 8205
      2956 8206 2948 8244
TIME...MOT...LOC 1726Z 245DEG 26KT 2958 8254

HESS
Local storm report, May 4, 12:30 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
130 PM EDT WED MAY 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     HAIL             ST. AUGUSTINE SHORES    29.81N 81.31W
05/04/2016  E0.75 INCH       ST. JOHNS          FL   BROADCAST MEDIA

            BROADCAST MEDIA RELAYED A PICTURE OF DIME TO PENNY SIZE
            HAIL IN ST. AUGUSTINE SHORES. TIMING ESTIMATED.

&&

COMBS
Local storm report, May 4, 12:47 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
147 PM EDT WED MAY 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HEAVY RAIN       1 SSW PUTNAM HALL       29.72N 81.97W
05/04/2016  M2.31 INCH       PUTNAM             FL   MESONET

            CWOP SITE RECORDED 2.31 INCHES OF RAIN WITHIN THE LAST 2
            HOURS WITH 2.02 INCHES OF THAT OCCURRING IN THE LAST 1
            HOUR.

&&

COMBS

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Alachua

When
May 4, 1:30 PM EST
Where
Alachua forecast zone
Reported by
State Official

Multiple wildfires were reported within the city limits of Gainesville including SW 122 Stree and SW 24 Avenue. There were no reports of road closures nor endangerments.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629275.